Alert archive / Tennessee / Tornado Warnings in 2010

Tornado Warning 48, NWS Nashville, TN

October 24, 2010Rutherford County, Williamson County, Tennessee

NWS Nashville, TN issued this tornado warning at Oct 24, 2010, 8:12 PM CDT for Rutherford County, Williamson County, Tennessee. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 24, 2010, 8:12 PM CDT (01:12 UTC)
Expired
Oct 24, 2010, 8:45 PM CDT
In force
33 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

Counties Rutherford County, TN, Williamson County, TN

The radar

The Nashville radar (KOHX), 45 km from the middle of the area, began a volume at 01:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 24, 8:29 PM CDTFUNNEL CLOUD5 S Smyrna, TNFUNNEL CLOUD REPORTED BY TRAINED SPOTTER NEAR INTERSTATE 24 AND ALMAVILLE ROAD. FUNNEL CLOUD WAS LOWERING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 1.2 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2010-10-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2010-10-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 164 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-105 J/kg
Mixed-layer LCL
1945 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
164 m²/s²
0-3 km storm-relative helicity
182 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

256 
WFUS54 KOHX 250112
TOROHX
TNC149-187-250145-
/O.NEW.KOHX.TO.W.0048.101025T0112Z-101025T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
812 PM CDT SUN OCT 24 2010

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHEASTERN WILLIAMSON COUNTY IN MIDDLE TENNESSEE...
  NORTHERN RUTHERFORD COUNTY IN MIDDLE TENNESSEE...

* UNTIL 845 PM CDT

* AT 806 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 12 MILES
  SOUTHWEST OF NOLENSVILLE...OR 10 MILES SOUTHEAST OF FRANKLIN...    
  MOVING NORTHEAST AT 40 MPH. THIS IS THE SAME CELL THAT PRODUCED A  
  TORNADO IN THE MOUNT PLEASANT AND COLUMBIA AREAS.

* THE TORNADO WILL BE NEAR...
  NOLENSVILLE BY 820 PM CDT...
  SMYRNA 830 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL MAY OBSCURE THIS TORNADO. TAKE COVER NOW! IF YOU WAIT
TO SEE OR HEAR IT COMING...IT MAY BE TOO LATE TO GET TO A SAFE PLACE.

&&

LAT...LON 3584 8629 3571 8669 3572 8670 3571 8673
      3572 8674 3570 8675 3584 8687 3598 8663
      3598 8660 3600 8660 3608 8647
TIME...MOT...LOC 0110Z 238DEG 37KT 3582 8671

$$

ROSE

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this tornado warning went out at Oct 24, 7:11 PM CDT, 1 hour 1 minute earlier.

Area forecast discussion, Oct 24, 7:11 PM CDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
711 PM CDT SUN OCT 24 2010

.MESOSCALE UPDATE...CLOSELY MONITORING POSSIBLE TORNADO NOW MOVING
INTO SE LEWIS CO. NOT SEEING ANYTHING ELSE CLOSE TO SEVERE IN
MIDDLE TENNESSEE. LATEST LAPS IMAGES SHOW BEST HELICITIES ACTUALLY
NORTH OF THE SUPERCELL LOCATION, WITH BEST LI'S AROUND LINDEN
AND CENTERVILLE. EVEN THOUGH THE CURRENT BAND OF ACTIVE WEATHER IS
MOVING OUT OF NW MIDDLE TENNESSEE, AM LOATHE TO REDUCE OVERNIGHT
POP'S THERE, AS THE NAM IS SHOWING REDEVELOPMENT OVERNIGHT, AS THE
UPPER TROUGH REMAINS SITUATED TO OUR WEST, AND THE AIR MASS WILL
REMAIN MOIST AND UNSTABLE. NO CHANGES ARE PLANNED TO THE CURRENT
FORECAST.
&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

ROSE
Hazardous weather outlook, Oct 24, 9:53 AM CDT, 10 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE NASHVILLE TN
953 AM CDT SUN OCT 24 2010

TNZ005>011-022>034-056>066-075-077>080-093>095-251000-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
953 AM CDT SUN OCT 24 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE TONIGHT.
STRONG TO DAMAGING WINDS WILL BE THE MAIN THREAT...ALTHOUGH
HAIL MAY ALSO OCCUR.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

LOCALLY HEAVY RAIN IS POSSIBLE TUESDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

EVEN THOUGH ANY SEVERE THUNDERSTORMS ARE EXPECTED TO BE BRIEF AND
ISOLATED, SPOTTERS ARE ENCOURAGED TO CLOSELY MONITOR WEATHER
CONDITIONS AND BE PREPARED TO CALL IN ANYTHING REACHING REPORTING
CRITERIA.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

31

In the hours before

Special weather statement, Oct 24, 5:45 PM CDT, 2 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
545 PM CDT SUN OCT 24 2010

TNZ056-058-093-242315-
LEWIS-PERRY-WAYNE-
545 PM CDT SUN OCT 24 2010

...SIGNIFICANT WEATHER ADVISORY FOR LEWIS...PERRY AND WAYNE
COUNTIES...

AT 539 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
SEVERE THUNDERSTORM OVER WESTERN TENNESSEE...NEAR SAVANNAH...MOVING
NORTHEAST AT 30 MPH. IF THIS STORM CONTINUES TO SHOW SEVERE CHARACTERISTICS
A SEVERE WEATHER WARNING MAY BE REQUIRED FOR PARTS OF WAYNE...LEWIS
AND PERRY COUNTIES SHORTLY.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.
Special weather statement, Oct 24, 7:24 PM CDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
724 PM CDT SUN OCT 24 2010

TNZ056-058-093-094-250130-
LAWRENCE-LEWIS-PERRY-WAYNE-
724 PM CDT SUN OCT 24 2010

...SIGNIFICANT WEATHER ADVISORY FOR LAWRENCE...LEWIS...PERRY AND
WAYNE COUNTIES...

AT 717 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE OVER WESTERN WAYNE COUNTY...MOVING
NORTHEAST AT 30 MPH.

PEOPLE IN LEWIS...SOUTHEASTERN PERRY...WAYNE AND WESTERN LAWRENCE
COUNTIES...INCLUDING THE CITIES OF WAYNESBORO...COLLINWOOD AND
LORETTO...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.

WINDS 30 TO 40 MPH...AND TORRENTIAL DOWNPOURS...ARE EXPECTED WITH
THESE STORMS...ALONG WITH POSSIBLE HAIL.

19
Local storm report, Oct 24, 7:28 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
728 PM CDT SUN OCT 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0724 PM     TORNADO          MOUNT PLEASANT          35.55N 87.19W
10/24/2010                   MAURY              TN   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED A RAIN-WRAPPED, ALBEIT
            WELL-DEFINED TORNADO, VISIBLE DURING LIGHTNING FLASHES,
            DUE WEST OF THE MAURY COUNTY AIRPORT IN MOUNT PLEASANT.

&&

ROSE

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 24, 7:08 PM CDTTornado WarningOHXLawrence, Lewis, Maury37 min
Oct 24, 7:32 PM CDTTornado Warning EmergencyOHXMaury28 min
Oct 24, 7:42 PM CDTSevere Thunderstorm WarningOHXLawrence, Wayne33 min
Oct 24, 7:56 PM CDTTornado WarningOHXMaury, Williamson17 min
Oct 24, 8:13 PM CDTSevere Thunderstorm WarningOHXGiles, Lawrence32 min
Oct 24, 8:40 PM CDTSevere Thunderstorm WarningOHXCannon, DeKalb, Rutherford, Smith, Wilson56 min
Oct 24, 8:50 PM CDTSevere Thunderstorm WarningOHXMarshall, Maury21 min
Oct 24, 9:09 PM CDTSevere Thunderstorm WarningOHXBedford, Marshall, Rutherford36 min
Oct 24, 9:21 PM CDTTornado WarningOHXBedford, Coffee, Rutherford39 min
Oct 24, 9:37 PM CDTSevere Thunderstorm WarningOHXWayne23 min
Oct 24, 9:39 PM CDTSevere Thunderstorm WarningOHXJackson, Overton, Putnam51 min
Oct 24, 10:01 PM CDTSevere Thunderstorm WarningOHXLawrence, Lewis, Wayne29 min
Oct 25, 12:43 AM CDTSevere Thunderstorm WarningOHXBedford, Coffee32 min
Oct 25, 4:02 PM CDTWind AdvisoryOHXBedford, Benton, Cannon, Cheatham, Clay, Coffee and 33 more24 hr

Nearby

Tornado Warnings in Tennessee, 2010Every tornado warning in 2010Tornadoes in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.